Sunday, March 13, 2016

Do Nexium and Heartburn Medicines Cause Dementia?

Proton pump inhibitors, or PPIs, are among the most common drugs prescribed in the United States.  They are extremely safe and highly effective for gastroesophageal reflux disease (GERD).  Are there potential side-effects?  Of course.  Look up the side effects of any of your medicines and you will soon need an anxiety medicine to relieve you of side-effect stress.  The side-effect lists of even our safest medicines are daunting. 

PPIs are associated with a growing list of potential serious side-effects, at least according to the lay press.  A few clicks on your computer, and you will find that these medicines can cause pneumonia, C difficile colitis, malabsorption of nutrients, bone fractures and anemia.   The latest report to emerge links these drugs with dementia.  In the past two weeks, I’ve been questioned about this repeatedly by my patients.  One stopped her medication from fear that her heartburn medicine might be incinerating her neurons.

Enemy of Heartburn Medicines?

While no drug, including PPIs, is entirely safe, I have never seen a serious PPI side-effect having prescribed them to thousands of patients.  I’ll bet that your gastroenterologist and internist can boast a similar track record.  Doesn’t that experience mean something? 

The lay press, in my view, often covers medical science carelessly and without context.  The science underlying the above listed PPI side-effects is extremely thin.  Yet, the headlines describing them can sound authoritative and persuasive.  Remember the adage of local TV news, if it bleeds it leads?  Same concept.

Which of these two headlines or sound bites would be more likely to appear?

Nexium, superb heartburn fighter, may have questionable effect on bones, although results preliminary.

Nexium leads to hip fractures!

The scientific studies that link PPIs to bone disease or dementia are not high quality research studies.  These studies are done on large populations of individuals and do not demonstrate any actual causative effects of the medicines.  When you read the word associated, as in Nexium is associated with cognitive decline, you can accurately interpret that statement to mean there is no proof that Nexium causes dementia.  Association is a weak link which has results from a weak study.

For the same reason, favorable results from similar studies should be viewed with great skepticism.  Next year we may read that Nexium is associated with a reversal of male pattern baldness and enhanced libido.  (If this hypothetical were to truly occur, then I hope that I can time my stock purchase just prior to the announcement.)

So, if heartburn patients have forgotten their keys somewhere, there is no need to flush your heartburn medicines down the toilet.  You are not losing your mind, just your keys.  Remember, much of what we read and hear in the lay press is associated with ignorance.

1 comment:

Anonymous said...

What about the new reports about kidney damage? As a patient, I must confess that it is hard to know what to do. My GI has me on omeprazole 40 mg after an endoscopy for the last four years and he said not to worry about previous reports of cardiac problems or osteoporosis. Now, they are adding dementia and kidney problems to the news alerts. I am a caregiver for a severely disabled son, so I want to stay healthy. I also know that it is hard to stop taking these drugs. Sigh...

Add this